Hail, Washington
- When
- May 12, 3:28 PM EST
- Where
- Washington County, 1 mi NE of Beaver Creek
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.600, -77.633
Dime sized hail fell in Mt. Aetna.
Scattered thunderstorms moved through Northern Virginia during the evening of the 12th. The storms contained damaging winds and hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Scattered thunderstorms moved through Northern Virginia during the evening of the 12th. The storms contained damaging winds and hail. In Washington County, a few trees were downed on the south side of Hagerstown. Dime sized hail fell in Mt. Aetna. In Frederick County, a small tree was downed in Lewistown. In Montgomery County, a large tree fell onto the Olney Theater and damaged residential quarters. A home in Olney was also damaged when trees and power lines fell onto it. Route 355 was closed in Germantown after trees and power lines fell onto the highway between Gunners Branch and Middlebrook roads. Trees were downed and a the roof of a porch was blown off near Crooked Creek in Rockville. In Howard County, several trees and power lines were downed onto roads and structures. In Savage, one house was damaged by the high winds. In Elkridge, one house was severely damaged by a downed tree on Elkridge Heights Road. One fire fighter who responded to the scene was injured. In addition, an apartment building was damaged and a chimney was downed. In Columbia, a large tree on Shaker Drive narrowly missed falling onto a crowded porch. A 62 MPH wind gust was recorded in Laurel. In Baltimore County, 20,000 customers lost power after trees downed power lines. In Arbutus, a large tree fell onto a home and seriously damaged the structure. Other trees were downed onto roads and cars. Twenty trees were downed across the southern part of Baltimore. Heavy downpours flooded roads after drains became clogged with debris. Small trees and large limbs were downed by 51 MPH in Dundalk. A 53 MPH wind gust was recorded in Catonsville. In Harford County, quarter sized hail was reported in Edgewood. Winds gusted as high as 55 MPH at Aberdeen Proving Grounds. In Anne Arundel County, about 10,000 customers lost power after trees fell onto power lines in the northern portion of the county. A wind gust of 45 MPH was recorded at BWI Airport. Two trees were downed onto houses in Glen Burnie. In Prince George's County, trees were downed onto wires in the Bowie area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 12, 1:20 PM EST, 2 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 220 PM EDT SUN MAY 12 2002 TONIGHT... SHORTWAVE WILL MOVE EWD PASSING JUST N OF THE AREA 00Z-06Z. THE ASSOCD SFC WAVE WILL TRACK EWD ALG THE FNT WHICH WILL BE POSITIONED JUST N OF THE AREA. FNT WILL SAG SWD TOWARD THE PA BORDER LATER TNGT AND ANOTHER SFC WAVE WILL MOVE EWD ALG THE SAGGING FNT. DEWPOINTS ARE RISING NICELY OVR THE AREA AS S FLOW IS ADVECTING MOISTURE NWD. IN ADDTN...SOME AFTRN HEATING HAS RESULTED IN INCREASING CAPE AND LOWERING OF THE LIS FROM SW AND W WORKING ITS WAY NEWD. UNSTABLE AIR MASS NOW MOVING INTO THE AREA WITH THE LAST OF THE STABLE AIR EXITING NE MD. SO FAR...ONLY SCT CONVECTION OVR WRN AREAS IN AREA OF HIGHEST CAPES/LOWEST LIS. 12Z ETA HAS A 70KT WIND MAX AT 700MB CROSSING THE MD/PA BORDER AROUND 00Z IN ASSOCN WITH VORT MAX. IN ADDTN...ETA SHOWING GOOD PRES FALLS THIS EVE OVR THE AREA. EXPECT CONVECTION THIS EVENING AS SFC WAVE MOVES ALG THE FNT AND FNT SAGS SWD A BIT SWD. BIGGEST THREAT WILL BE STRAIGHT LINE DAMAGING WINDS THANKS TO SPEED MAX AND HIGHEST THREAT OF SVR WILL BE NEAR THAT SPEED MAX OVR THE NRN ZNS. WILL HAVE ENHANCED WORDING IN NRN 2/3 CWA FOR THIS EVENING. OVER THE SRN 1/3 OF THE AREA...DYNAMICS ARE LACKING AND WIND PROFILES NOT AS IMPRESSIVE. HOWEVER...THAT IS THE MOST UNSTABLE AREA SO CANT RULE OUT ISOLD SVR IN THAT AREA....BUT AGAIN...MAIN FOCUS SHOULD BE ACRS THE N. INITIAL ROUND OF CONVECTION WILL PASS BY 06Z BUT GIVEN THE PROXIMITY OF THE FNT AND THE FACT THAT ANOTHER WAVE WILL MOVE ALG IT...CANT RULE OUT SHRA/TSRA ALL NIGHT. HOWEVER...DO NOT EXPECT THE ACTIVITY LATER AT NIGHT TO BE SEVERE SINCE AIR MASS SHOULD BE WORKED OVER FROM INITIAL CONVECTION...AIR MASS WILL NOT BE AS UNSTABLE. WILL HAVE LIKELY POPS TONIGHT ACRS THE N 2/3 OF AREA...CLOSEST TO THE SFC AND UPR LVL SYSTEMS. FURTHER S...WILL GO WITH CHC POPS. PWS CLIMB FAIRLY HIGH TNGT SO TSTMS COULD CONTAIN HEAVY RAIN. HOWEVER...FFG VALUES NOT TOO LOW ATTM OVR CWA AND STORMS SHOULD BE MOVING AT A FAIRLY GOOD CLIP. WILL HOLD OFF ON ANY FFA FOR TNGT. WALSTON ...LONGER TERM...MON THRU SUN... BY MON MORNING...ORGANIZED CONVECTION FROM SUN NIGHT WILL HAVE COME TO AN END AND ATMOS WILL HAVE STABILIZED A BIT. MODELS SHOW ONLY WEAK LIFT S AND E OF SFC BOUNDARIES FCST TO BE NEAR W AND N CWA BORDERS BY SUNRISE. MOST OF CWA WILL BE IN WARM SECTOR SO THIS WILL ALLOW SOME SUN TO PEEK THRU DURING AM CAUSING SOME DEGREE OF INSTABILITY TO REDEVELOP. WARM FRONT JUST N OF CWA FCST TO PUSH SWARD BY EARLY AFT MAKING DEVELOPING SFC LOW TRACK ACROSS N CWA. COLD FROPA EXPECTED 00Z-06Z FROM W TO E. MODELS CONTINUE TO SHOW GOOD VVEL IN ADDITION TO LLJET AND WEAK VORT DYNAMICS ALONG THESE BOUNDARIES SO LIKELY POPS WARRENTED. SPC PUT ENTIRE CWA IN SLIGHT RISK DAY 2 /MAINLY MON EVE/ FOR WIND GUSTS DUE TO SIG SPEED SHEAR FROM LLJET AHEAD OF COLD FRONT. TSTM SEVERITY WILL DEPEND ON HOW MUCH SUN WE GET DURING DAY MON. ANOTHER CONCERN IS PRECIP WATER VALUES AVG 1.75 INCH 18Z-00Z MON WHICH COULD CAUSE HEAVY DOWNPOURS. IF ANY AREA RECEIVES HVY RAINFALL TONIGHT ANOTHER ROUND OF PRECIP MON/MON NIGHT MIGHT CAUSE PROBLEMS. WILL LET MID SHIFT DECIDE IF ANY PART OF CWA NEEDS FLOOD WATCH BASED ON WHAT HAPPENS THIS EVE. SHRA/TSRA WILL COME TO AN END WITH FROPA MON NIGHT BUT LOW WILL BECOME CUTOFF OVER NEW ENGLAND TUE KEEPING CWA IN PATH OF VORTICITY ROTATING AROUND FEATURE. THIS WILL KEEP CONSIDERABLE CLDS AND LLRH IN CWA...ESPECIALLY IN MTNS TUE AND TUE NIGHT. THERE IS A SMALL THREAT OF UPSLOPE SHRA WITH FEATURE IN FAR W RIDGES SO WILL HAVE SILENT 20 POP THERE. CWA ALSO IN SIG PRES GRAD AS HIGH TRIES TO APPROACH. WILL MENTION BREEZY COND MON NIGHT THROUGH TUE NIGHT...EXCEPT WILL GO WINDY ON RIDGES MON NIGHT DUE TO STRENGTH OF CAA /850MB TEMPS DROP 12 DEGREES IN 12 HRS/ AND SIG PRESSURE FALLS. HIGH PRES ARRIVES WED CLEARING REMAINING CLDS...AND LINGERS THROUGH FRI. ECMWF AND AVN EXTENSION NOW AGREE COLD FRONT WILL APRROACH CWA FROM NW FRI NIGHT AND CROSS CWA SAT. GRADUAL CLEARING EXPECTED SUN AS LOW PUSHES OFFSHORE. REGARDING TEMPS...STAYED CLOSE TO GUIDANCE MON. MON NIGHT THRU WED...UNDERCUT GUIDANCE A BIT BECAUSE DO NOT BELIEVE WITH SUCH STRONG CAA AND 850MB TEMPS DROPPING TO NEAR ZERO THAT WE WILL REACH HIGHS NEAR 70. TEMPS WED A FEW DEGREES BELOW GUIDANCE FOR TRENDING PURPOSES. GUIDANCE TEMPS LOOKED GOOD FRI THRU SUN. THANKS FOR COORD RNK. MMARGRAF .LWX...NONE.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-122300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1045 AM EDT SUN MAY 12 2002 ...RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT... A FRONT WILL REMAIN STATIONARY JUST NORTH OF THE AREA THIS AFTERNOON AND TONIGHT. MEANWHILE...AREAS OF LOW PRESSURE WILL MOVE EASTWARD ALONG THE FRONT. SOUTH OF THE FRONT...MUCH OF THE AREA WILL BE IN A WARM...MOIST UNSTABLE AIR MASS THIS AFTERNOON INTO THIS EVENING. THE COMBINATION OF THE WARM...MOIST UNSTABLE AIR...AND THE FRONT WILL RESULT IN THE DEVELOPMENT OF THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON. THERE IS A SLIGHT RISK THAT THUNDERSTORMS COULD BECOME SEVERE THIS AFTERNOON INTO TONIGHT OVER NORTHERN VIRGINIA...THE DISTRICT OF COLUMBIA...EASTERN WEST VIRGINIA AND MUCH OF MARYLAND. THE BIGGEST THREAT WILL BE DAMAGING WINDS OF 55 TO 70 MPH. IN ADDITION... THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN... LIGHTNING...AND HAIL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. WALSTON
VAZ041-042-122115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 414 PM EDT SUN MAY 12 2002 A THUNDERSTORM LEAVING WARREN COUNTY VIRGINIA HAS PRODUCED WIND GUSTS OF UP TO 50 MPH...AND WILL AFFECT NORTHERN FAUQUIER COUNTY AND SOUTHERN LOUDOUN COUNTY THROUGH 515 PM. IF YOU SEE OR HEAR THIS STORM APPROACHING MOVE TO SHELTER - THIS STORM HAS HAD A HISTORY OF PRODUCING HIGH WINDS AND LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The Sterling radar (KLWX), 71 km away, was scanning. The volume nearest the first event began at 20:28 UTC.
16 thunderstorm wind, 2 hail. Local standard time, as filed.
Dime sized hail fell in Mt. Aetna.
Trees and power lines were downed onto roads.
A roof was blown off a porch and trees were downed.
Several trees and power lines were downed onto roads and cars.
A large tree was downed onto a building at the Olney Theatre and a home.
Several trees were downed onto buildings and roads in Allview, Savage, Elk Ridge, and Columbia.
A wind gust of 62 MPH was recorded.
Twenty trees and a few power lines were downed in the south portion of the city.
Small trees and limbs were downed.
Quarter sized hail fell.
Two trees were downed onto homes.
A few trees were downed.
A small tree was downed onto a road.
Several trees were downed onto cars and roads. One home was seriously damaged by a fallen tree.
Trees were downed.
Wires were downed.
A chimney collapsed onto an apartment building.
Trees were downed onto wires.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2002Every state in 2002This day in weather historyWarnings in Maryland, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5297700, 5297701, 5297702, 5297703, 5297781, 5297782, 5297783, 5297784, 5297785, 5297786, 5297787, 5297788, 5297789, 5297790, 5297791, 5297792, 5297793, 5297794.